Know Whey Protein Side Effects Before You Start
When it comes to whey protein, there’s not a lot to complain about. It has amazing health, weight loss and bodybuilding benefits and provides the body with a complete source of essential amino acids that form the building blocks of muscle growth.
If you are thinking about starting to use a protein powder, however, there are some whey protein side effects you should be aware of. Unlike a lot of other supplements, the side-effects of using whey protein are pretty minimal, but you still may experience discomfort because of them.
Just like any other food, taking too much can be harmful to your health. Most doctors recommend taking around .8 grams for every 1 kilogram of body weight. If you live a really active lifestyle, you can increase that amount anywhere from 150%-200% depending on how much time you spend exercising each day.
Common Whey Protein Side Effects
The most common side effects of taking whey protein are fairly minor, but are still important to consider.
If you increase your whey protein intake suddenly, you may experience more frequent and larger bowel movements, nausea, dehydration, bloating, stomach cramps, decreased appetite, fatigue, or skin reactions.
In order to avoid these side effects, it is best to increase whey protein intake slowly so your body becomes accustomed to higher protein levels more gradually.
If you experience these whey protein side effects and they begin to interfere with your everyday life, reduce your whey protein intake and contact your doctor.
Since whey protein derives from cow milk, those who are lactose intolerant may likely experience symptoms of flare-ups. However, whey protein isolate is created by removing milk protein, which may make digestion easier for those with lactose intolerance. Because the milk protein is removed, many people actually consider whey protein isolate lactose and cholesterol free.
Whey protein is structured in a way that many different ingredients tend to “latch on”, decreasing the absorption of these ingredients in the bloodstream. This is especially true for medications. If you are on any medication, make sure to talk with your doctor about whey protein before using it, as it may weaken the effects of these medications.
Perhaps the most severe side-effect of taking too much whey protein is gout, an incredibly painful form of arthritis that occurs when uric acid crystallizes in the joints, muscles, and tendons. This eventually leads to pain and inflammation. When the body digests protein, uric acid is one of the bi-products, which is one of the reasons that gout can occur if protein is taken in amounts that are too high.
Even though there are possible side effects of taking too much whey protein or taking it in large doses before your body is used to it, the benefits of whey protein outweigh the risks by far. Making sure to be smart when you take whey protein and discussing any concerns you have with your doctor is the right approach to adding whey protein in your diet. In this way, you are sure to get all the benefits possible without damaging your body or experiencing as many whey protein side effects.